Possible LSD Overdose

By The Elm - Feb 08,2018@9:37 am

By Abby Wargo
News Editor

A Washington College student was hospitalized after ingesting what authorities believed to be LSD late last month.

The student was admitted to an “acute care facility” after experiencing symptoms of the drug for over 72 hours, according to a campus-wide email sent by Vice President for Student Affairs and Dean of Students Sarah Feyerherm on Thursday, Jan. 25.

The student has since been discharged and is in good condition, according to Feyerherm.

The recent hospitalization is the first in a long time involving suspected LSD at WC.

“I wouldn’t say it’s common on our campus but we’d be putting our head in the sand to say that, like other illegal drugs, it couldn’t or doesn’t appear on campus from time to time,” she said.

The substance was consciously consumed by the student. His symptoms were “concerning… due to the prolonged nature and severity,” according to the email.

Feyerherm sent the email in order to remind the student body to refrain from illegal drug use and prescription drug misuse.

“I felt it was important to notify our students that, while not common, situations involving students having adverse reactions to street drugs and even prescription drugs not prescribed to them do happen and they can be scary,” she said.

Feyerherm said that although email reminders can be effective, several campus services like the Office of Prevention, Education, and Advocacy and Health and Counseling Services are exploring other avenues in order to properly educate students about the risks of such drugs.

“Taking any drug other than those that have been prescribed to you and in the dose prescribed can be dangerous and, in some cases, life threatening,” Feyerherm wrote in the email. “Specifically, the use of hallucinogenics like LSD or Ketamine affect mood, behavior and perception, as well as physical effects such as increased heart rate and increased blood pressure.”

Drug safety education and prevention go hand-in-hand. According to Feyerherm this can happen a few different ways.

“[Prevention] means that students look out for each other, that they report instances of dangerous use when they see it, that they call for help immediately when something happens, and simply don’t facilitate the use or distribution of illegal drugs or the illegal use of prescription drugs. In many cases, after something bad happens, we’ll hear from students that they were aware that something was going on. That’s often too late,” she said.

Some students choose not to report a substance misuse because of possible repercussions for themselves. The College has a medical amnesty policy in place to encourage students to seek help and medical attention without fear of being punished for misuse themselves.

“It eliminates certain sanctions for violations—like underage use, disorderly conduct—for both the reporter and the person in need of medical attention. The goal is to remove part of the barrier of ‘we’ll get in trouble if we call for help,’” she said.

To qualify for medical amnesty, the students involved must actively seek medical attention. Feyerherm said that students should call for help immediately if they suspect a student may need it.

To report a misuse to the Department of Public Safety anonymously, students can use the “anonymous reporting” link on Public Safety’s website or the LiveSafe app on a cell phone.

“We prefer and encourage all students to download [the app] on their phones. Reporting through LiveSafe allows the Public Safety staff to remain in communication with the anonymous reporter to get follow up information while still preserving the anonymity of the reporter,” she said.

In avoiding contact with illegal drugs, some places are more dangerous than others; for example, a party where drinks are provided “from an unknown source,” according to Feyerherm.

“We’ve seen several incidents over the year where students have obtained an illegal drug from a ‘friend’ and so they trust that it is safe,” she said. “In fact, you can never know the true source of the substance and how it might interact with your body. The fact that it came from someone you know doesn’t make it safe.”

The Elm

Leave a Reply

Your email address will not be published. Required fields are marked *

 

In case you have missed it

In case you have missed it